Tennessee, 2017

Damaging Wind in Tennessee, April 22, 2017

April 22, 2017 · NWS MEG · 1 event in 1 county or zone

A slow moving cold front generated a marginally severe line of thunderstorms on the early morning hours of April 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving cold front generated a marginally severe line of thunderstorms on the early morning hours of April 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 21, 10:27 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 21, 10:27 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1127 PM CDT Fri Apr 21 2017

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 1002 PM CDT Fri Apr 21 2017/

UPDATE...

Showers continue to develop along a corridor stretching from
Tunica County, Mississippi northeastward to Hardin County,
Tennessee at this time. However, the biggest rain threat for the
overnight hours will be with the thunderstorm complex that is
pushing eastward out of Oklahoma into Arkansas. Current POPs for
the overnight period look good and only minor adjustments will be
made. Expect the severe risk with the complex to be pretty
isolated by the time it pushes into Eastern Arkansas. Models are
also pretty progressive with the movement of the complex thus
expect the flash flooding risk to be isolated as much of the area
has not seen a lot of rainfall. Expect temperatures to hold
steady through the night.

KRM

DISCUSSION... /issued 318 PM CDT Fri Apr 21 2017/

Skies are mostly cloudy across eastern sections of the forecast
area with partly cloudy skies elsewhere. The cold front is now
over a small portion of southwest Tennessee and extends into
northwest Mississippi and southern Arkansas. Temperatures vary
quite a bit depending on which side of the front you are located
with reading ranging from the upper 50s to lower 80s. Currently,
showers and a few thunderstorms are moving across eastern sections
of the forecast area with more showers and thunderstorms over
central Arkansas.

The cold front will drop a little further south tonight then start
to lift back north as a warm front as low pressure develops along
the front and starts to track across Arkansas. As a result, more
thunderstorms are expected to move through the region tonight. A
few of the thunderstorms could become severe with large hail and
damaging winds as the main threats. Temperatures will be on the
mild side tonight with lows Saturday morning from the mid 50s to
mid 60s.

On Saturday, the surface low will move through the forecast area
dragging a cold front along with it. This will mean more
thunderstorms for the region mainly along and ahead of the front.
Severe weather will possible again on Saturday with large hail and
damaging winds as the main threats. Temperatures will be cooler
than they have been over the last couple of days with highs from
the lower 60s to mid 70s. As the cold front moves east of the
region Saturday night, there will be only a chance of showers.
Temperatures will be much cooler with lows in the mid 40s to lower
50s. By Sunday, the cold front will be well east of the region
with a small chance of rain over eastern sections. Temperatures
will remain on the cool side with highs in the low to mid 60s.

High pressure will finally build into the region by Sunday night
bringing a period of dry weather from Sunday night through Tuesday
night. Temperatures will remain on the cool side Sunday night but
will start to warm back up starting on Monday.

By Wednesday, a cold front approaches the region bringing a chance
of thunderstorms for Wednesday and Wednesday night. The cold front
will get closer to the region on Thursday with more thunderstorms
expected for Thursday through next Friday.

ARS

&&

.AVIATION...

A stationary front remains situated from Corinth to Clarksdale.
Showers and thunderstorms have popped up just north of the front
impacting KMEM while more activity pushes into Eastern Arkansas
from the west. Mainly IFR conds exist north of the front with VFR
conds at KTUP...south of the front. Expect numerous showers and
thunderstorms to move across the Mid-South overnight with
widespread IFR/MVFR conditions. Expect this overnight batch of
storms to exit by sunrise leaving behind some leftover showers. A
cold front will then move through with more light showers and
another round of tstms at KTUP in the afternoon. Should be some
drizzle or light rain in the afternoon and evening with MVFR cigs
continuing through the end of the period as an upper low moves
through.

NE/E winds at 10-12 kts expected north of the stationary front
overnight shifting to NW/N at 10-12 kts as the cold front moves
through Saturday. At KTUP southerly winds will shift to NW by
Saturday afternoon with frontal passage.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 21, 9:38 PM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1038 PM CDT Fri Apr 21 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-230545-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1038 PM CDT Fri Apr 21 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a chance for severe thunderstorms over the entire Mid-South.
The main threat with these storms will be damaging winds and
large hail and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a Slight Risk for Severe Thunderstorms on Saturday across
northeast Mississippi and portions of West Tennessee near the
Tennessee River, with a Marginal Risk across the remainder of the
area east of the Mississippi River. The primary severe risks will
be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly tonight through Saturday.

In the hours before

Local storm report, Apr 21, 7:33 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
833 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FUNNEL CLOUD     W BOONEVILLE            34.66N 88.57W
04/21/2017                   PRENTISS           MS   EMERGENCY MNGR

            FUNNEL CLOUD SPOTTED OVER HIGHWAY 45 NEAR BOONEVILLE.

&&

MRM
Special weather statement, Apr 21, 9:29 PM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
1029 PM CDT FRI APR 21 2017

ARZ017-220415-
Lawrence AR-
1029 PM CDT FRI APR 21 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 PM CDT
FOR...

Lawrence County in eastern Arkansas...

At 1029 PM CDT...a strong thunderstorm producing pea size hail or
larger was located 7 miles northeast of Cave City, or 13 miles
southeast of Ash Flat, moving east at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Lawrence County should monitor this storm closely.

LAT...LON 3614 9135 3615 9108 3613 9109 3613 9108
      3612 9107 3612 9106 3615 9106 3615 9080
      3606 9083 3604 9084 3602 9084 3599 9086
      3598 9084 3591 9087 3593 9135
TIME...MOT...LOC 0329Z 267DEG 42KT 3604 9149
Special weather statement, Apr 21, 10:31 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
1131 PM CDT FRI APR 21 2017

ARZ009-018-MOZ113-220515-
Greene AR-Clay AR-Dunklin MO-
1131 PM CDT FRI APR 21 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT
FOR...

Greene County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Southern Dunklin County in southeastern Missouri...

At 1130 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Walcott, or near
Crowleys Ridge State Park, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Greene...southeastern Clay and southern Dunklin Counties
should monitor this storm closely.

LAT...LON 3600 8996 3600 9038 3598 9039 3597 9075
      3613 9077 3615 9075 3615 9077 3625 9078
      3633 8998
TIME...MOT...LOC 0430Z 265DEG 39KT 3608 9066
Special weather statement, Apr 22, 12:09 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
109 AM CDT SAT APR 22 2017

ARZ026-027-220645-
Poinsett AR-Craighead AR-
109 AM CDT SAT APR 22 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...

Northeastern Poinsett County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...

At 108 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds up to 40 mph was located near Jonesboro, moving
east at 60 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Poinsett and eastern Craighead Counties should
monitor this storm closely.

LAT...LON 3560 9076 3584 9081 3599 9031 3565 9030
TIME...MOT...LOC 0608Z 260DEG 50KT 3577 9067

The radar

The Memphis radar (KNQA), 42 km away, was scanning. The volume nearest the first event began at 07:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
April 22, 1:23 AM CST to 1:30 AM CST
Where
Lauderdale County, 0.42 mi W of Three Pt to 1.89 mi SE of Henning
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.700, -89.707

A couple of trees down on Sands Ford Road to the west of Henning. Also more trees were reported down to the east of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692119.